Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Stroke due to Atrial Fib. If fosamax is stopped, can it reverse atrial fib with the help of BP medication?

User rating for this question
Very Good
Answered by

Cardiologist, Interventional
Practicing since : 1996
Answered : 192 Questions
My dad had a stroke last Friday due to Atrial Fib. He was diagnosed with Atrial Fib approximately 2 months ago.
He is 85 and I was doing research on what could have caused his Atrial Fib. I found that Fosamax has been linked to Atrial Fib. He has been taking it.
My question is this: If he stops taking it, is it possible that this could reverse his Atrial Fib? With the help of his BP medication and thinner?
He had a posterior cerebellar stroke
Posted Fri, 13 Apr 2012 in Hypertension and Heart Disease
Answered by Dr. Raja Sekhar Varma 26 hours later
Thank you for your query.

In your father's case, the cause of the stroke is likely to be a blood clot which might have originated in the atria. Of course, at the age of 85 years, the stroke could also have been due to age related changes and atherosclerosis of the cerebral vessels/carotids.

Fosamax is alendronate which is a drug used to prevent worsening of osteoporosis and thereby prevent age-related fractures of bones. It is highly effective in reducing the risk of fractures in the elderly. As you know, a major fracture at that age can often be disabling and even fatal.

Though some observational studies and some case-control studies have reported an association between AF and alendronate, there is still paucity of data to confirm whether this is just a random association or if alendronate is responsible for the AF. Also, the difference in the percentage of patients with AF was only marginally higher in patients who had taken alendronate. Again, this was not seen in patients who were continuing the drug, only in those who had previously taken the drug.

There is also no scientific data to show that AF will revert if alendronate is stopped. AF is a self-perpetuating arrhythmia which can be present in many elderly patients. Hypertension, thyroid disorders, alcohol, lung ailments, bronchodilators can also be related to AF.
Atrial Fibrillation (AF) is an arrhythmia where there is chaotic electrical activity of the atria which cause rapid stimulation of the receiving chambers (atria) and diminished/no pumping activity. This leads to fast heart rates coupled with stagnation of blood in these chambers. Blood clots can form inside these chambers and fragments can "embolize" or travel to different parts of the body and cause sudden blockage of the arteries.

Whether the AF is temporary or permanent will depend on the structural and degenerative changes in the atria. It is not possible to predict whether there will be recurrences of the arrhythmia. It is considered that once there has been an episode of AF, there is always a risk of recurrence.

Coumadin is an oral anti-coagulant which helps to prevent blood clots from forming inside the atria.

There are specific anti-arrhythmic drugs to convert AF to sinus rhythm, but they cannot be used in the presence of a stroke, since there may be further embolic events when the atria start contracting again. On the other hand, if the rhythm has already converted to normal, there may be a role for considering a specific drug like amiodarone or dofetilide to prevent recurrences.

I hope I have answered your query.
Feel free to contact me for any further clarifications.
With regards,
DR RS Varma
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor